Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 139, NWS Grand Forks, ND

September 19, 2017Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 5:56 PM CDT for Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Sep 19, 2017, 6:48 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 6:17 PM CDTTSTM WND DMG14 W Gardner, NDFACEBOOK REPORT INDICATING NUMEROUS LARGE BRANCHES SCATTERED ALL OVER THE ROAD FOR AROUND ONE EIGTH OF A MILE HALF WAY BETWEEN PAGE AND GARDNER ON COUNTY ROAD 26. BRANCHES ESTIMATED TO BE BLOWN OFF 100 FOOT TALL TREES WITH SOME BRANCHES AT LEAST 6 INCHES IN DI
Sep 19, 6:25 PM CDTTSTM WND GST 801 Sw Gardner, NDCELLULAR COMMUNICATIONS TOWER RECEIVED DAMAGE TO MOUNTED TRANSMITTER AND RECEIVER PLATFORMS. TECHNICIAN ESTIMATES WINDS IN EXCESS OF 80 MPH REQUIRED TO PRODUCE THE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS53 KFGF 192256
SVRFGF
MNC027-107-NDC017-097-200000-
/O.NEW.KFGF.SV.W.0139.170919T2256Z-170920T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
556 PM CDT TUE SEP 19 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northwestern Minnesota...
  Southwestern Norman County in northwestern Minnesota...
  Northern Cass County in southeastern North Dakota...
  Southeastern Traill County in southeastern North Dakota...

* Until 700 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located near Absaraka, or
  25 miles west of Fargo, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Casselton around 600 PM CDT. 
  Amenia around 605 PM CDT. 
  Arthur around 610 PM CDT. 
  Prosper around 620 PM CDT. 
  Argusville around 630 PM CDT. 

Other locations impacted by this severe thunderstorm include Moorhead
Airport, West Argusville and Casselton Airport.

This includes the following highways...
 Interstate 29 between mile markers 62 and 96.
 Interstate 94 in North Dakota between mile markers 320 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.

LAT...LON 4718 9754 4736 9675 4683 9662 4682 9743
TIME...MOT...LOC 2255Z 254DEG 27KT 4700 9732 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
2 follow-up statements
438 
WWUS53 KFGF 192320
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 PM CDT TUE SEP 19 2017

MNC027-107-NDC017-097-200000-
/O.CON.KFGF.SV.W.0139.000000T0000Z-170920T0000Z/
Clay MN-Norman MN-Cass ND-Traill ND-
620 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES...

At 619 PM CDT, a severe thunderstorm was located near Arthur, or 19
miles northwest of Fargo, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Argusville around 630 PM CDT. 
  Gardner around 635 PM CDT. 
  Georgetown around 645 PM CDT. 
  Perley around 650 PM CDT. 
  Hendrum around 655 PM CDT. 

Other locations impacted by this severe thunderstorm include West
Argusville.

This includes Interstate 29 between mile markers 74 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.

LAT...LON 4721 9740 4736 9675 4701 9667 4697 9722
TIME...MOT...LOC 2319Z 244DEG 26KT 4708 9709 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
463 
WWUS53 KFGF 192348
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT TUE SEP 19 2017

MNC027-107-NDC017-097-192357-
/O.CAN.KFGF.SV.W.0139.000000T0000Z-170920T0000Z/
Clay MN-Norman MN-Cass ND-Traill ND-
648 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
SOUTHWESTERN NORMAN...NORTHEASTERN CASS AND SOUTHEASTERN TRAILL
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota...and southeastern North Dakota.

LAT...LON 4721 9740 4736 9675 4701 9667 4697 9722
TIME...MOT...LOC 2346Z 254DEG 27KT 4714 9679 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:16 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 19, 3:16 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
316 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017

Severe thunderstorm chances continue to be the primary forecast
challenge for the period.

A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.

The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.

The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017

Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Sep 19 2017

Some MVFR to IFR ceilings continue over the northern and western
TAF sites, but there has been some clearing developing just east
of the Red River. There will be a line of thunderstorms moving
into the region this afternoon and evening, with storms most
likely around KDVL in the 22-00Z time frame, moving into the
central TAF sites at 01-04Z, and later on for the MN sites. As
always, ceilings and visibility will be highly variable with
convection moving through, so there could be some brief drops to
MVFR to IFR with strong wind gusts above 30 kts as the cells move
through. Winds will shift to the west as the thunderstorms move
east, and there will be period of MVFR ceilings in some areas
behind the line but all sites should improve to VFR by the end of
the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017

MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This afternoon and evening

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Sep 19, 5:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 SE LITCHVILLE         46.64N 98.16W
09/19/2017  E1.00 INCH       BARNES             ND   NWS EMPLOYEE

            QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.

&&

ALEE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:19 PM CDTSevere Thunderstorm WarningFGFBarnes, Ransom41 min
Sep 19, 4:41 PM CDTTornado WarningFGFBarnes34 min
Sep 19, 5:14 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass61 min
Sep 19, 6:04 PM CDTAreal Flood AdvisoryFGFBarnes4 hr
Sep 19, 6:47 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner58 min
Sep 19, 6:50 PM CDTAreal Flood AdvisoryFGFBarnes5 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.